Alert archive / Arkansas / Flash Flood Warnings in 2004

Flash Flood Warning 19, NWS Little Rock, AR

April 22, 20044 counties in Arkansas

NWS Little Rock, AR issued this flash flood warning at Apr 22, 2004, 11:15 PM CDT for 4 counties in Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2004, 11:15 PM CDT (04:15 UTC)
Expired
Apr 23, 2004, 2:15 AM CDT
In force
3 hr
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

Counties Baxter County, AR, Johnson County, AR, Marion County, AR, Newton County, AR

The radar

The Springfield radar (KSGF), 133 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.3 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2004-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2004-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 336 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
336 m²/s²
0-3 km storm-relative helicity
543 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 230415
FFWLIT
ARC005-071-089-101-230715-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1115 PM CDT THU APR 22 2004

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NEWTON COUNTY IN NORTH CENTRAL ARKANSAS
  JOHNSON COUNTY IN WESTERN ARKANSAS
  MARION COUNTY IN NORTH CENTRAL ARKANSAS
  BAXTER COUNTY IN NORTH CENTRAL ARKANSAS

* UNTIL 215 AM CDT

* AT 1108 PM CDT...DOPPLER RADAR INDICATED THAT UP TO 2 INCHES OF    
  RAIN HAD FALLEN IN PARTS OF THE WARNED COUNTIES BETWEEN 1000 PM    
  AND 1100 PM. THE GROUND IS SATURATED IN THESE AREAS FROM PREVIOUS  
  RAINS...SO ADDITIONAL RAINFALL WILL RUN OFF AND CAUSE FLASH        
  FLOODING. MORE RAIN WILL FALL IN THESE AREAS THROUGHOUT THE NIGHT. 

&&

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF YOU ENCOUNTER WATER ACROSS THE ROAD...TURN
AROUND AND GO THE OTHER WAY.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3629 9239 3617 9283 3628 9286 3617 9319
          3612 9295 3589 9301 3559 9338 3551 9357
          3577 9351 3611 9340 3630 9284 3638 9276
          3643 9238

$$

22

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Apr 22, 10:00 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 22, 10:00 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1000 PM CDT THU APR 22 2004

.DISCUSSION...
UPDATE TO CANCEL TORNADO WATCH AND FOR ISSUE OF SEVERE THUNDERSTORM
WATCH. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN CONCERNS
NOW...ALONG WITH HEAVY RAIN LATER TONIGHT. ALONG AND NORTH OF THE
BOUNDARY IN NORTH CENTRAL ARKANSAS WILL BE THE AREA OF CONVECTION
OVERNIGHT.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 600 AM
CDT FRIDAY FOR ZONES ARZ003>007...ARZ012>016...ARZ021>025...
ARZ030>034 ...ARZ037>039...ARZ043>047.

&&

58
Hazardous weather outlook, Apr 22, 8:25 PM CDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
825 PM CDT THU APR 22 2004

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-231000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
825 PM CDT THU APR 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER PARTS OF THE
NORTHERN ARKANSAS TONIGHT.

LOW PRESSURE ALOFT WILL AFFECT ARKANSAS OVERNIGHT. THE STORM SYSTEM
WILL INTERACT WITH A STATIONARY FRONTAL BOUNDARY OVER NORTHERN
ARKANSAS. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
THURSDAY EVENING...MAINLY OVER THE NORTHERN AND CENTRAL SECTIONS.
SEVERE STORMS WILL OCCUR OVER THE NORTH WITH ISOLATED SEVERE STORMS
POSSIBLE OVER CENTRAL ARKANSAS. THE MAIN THREATS OVER THE NORTH WILL
BE LARGE HAIL...DAMAGING WINDS AND POSSIBLY TORNADOES. OVER CENTRAL
ARKANSAS...THE MAIN THREATS WILL BE LARGE HAIL AND POSSIBLY DAMAGING
WINDS.

AS THE NIGHT PROGRESSES...THE SEVERE WEATHER EVENT WILL GRADUALLY
EVOLVE INTO MORE OF A HEAVY RAIN EVENT. PRECIPITATION WILL TEND TO
FOCUS ALONG THE STALLED FRONTAL BOUNDARY. ONE TO TWO INCHES OF RAIN
WILL BE COMMON...WITH ISOLATED AMOUNTS OF 3 TO 5 INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE STORMS THAT DEVELOP TONIGHT WILL GRADUALLY DIMINISH FRIDAY
MORNING. THERE WILL BE A LULL FRIDAY AFTERNOON...WITH MORE STORMS IN
THE FORECAST FRIDAY NIGHT.

THE WEATHER PATTERN WILL NOT CHANGE THROUGH AT LEAST SATURDAY. A
FRONTAL BOUNDARY WILL REMAIN STALLED ACROSS NORTHERN ARKANSAS. GIVEN
THIS...STORMS THAT DEVELOP THE REMAINDER OF THE WEEK WILL BE MOST
LIKELY ACROSS THE NORTHERN HALF OF THE STATE.

SEVERE WEATHER WILL REMAIN A POSSIBILITY...WITH AREAS OF HEAVY TO
EXCESSIVE RAINFALL. FLASH FLOODING MAY OCCUR IN SOME AREAS.

THE PATTERN WILL FINALLY CHANGE THIS WEEKEND. A COLD FRONT WILL PUSH
THROUGH THE REGION FROM THE WEST SATURDAY NIGHT AND SUNDAY...WITH
COOLER AND DRIER AIR EXPECTED TO FOLLOW BY MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED TONIGHT OVER PARTS OF NORTHERN
ARKANSAS.

22

In the hours before

Special weather statement, Apr 22, 9:53 PM CDT, 1 hour 22 minutes before
ARZ003>006-012>015-021>023-230345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
953 PM CDT THU APR 22 2004

TORNADO WATCH #106 THAT WAS IN EFFECT FOR...FULTON...BOONE...
SEARCY...NEWTON...STONE...POPE...JOHNSON...MARION...BAXTER...VAN
BUREN AND IZARD COUNTIES... HAS BEEN CANCELLED.

SEVERE THUNDERSTORM WATCH #107 NOW COVERS THIS AREA...PLUS
PARTS OF CENTRAL ARKANSAS UNTIL 400 AM CDT FRIDAY.

22
Local storm report, Apr 22, 10:41 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1041 PM CDT THU APR 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1037 PM     HAIL             ZION                    36.08N 91.77W
04/22/2004  0.88 INCH        IZARD              AR   LAW ENFORCEMENT

&&

22
Local storm report, Apr 22, 10:46 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1046 PM CDT THU APR 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             MOUNT PLEASANT          35.98N 91.78W
04/22/2004  1.00 INCH        IZARD              AR   EMERGENCY MNGR

&&

22
Local storm report, Apr 22, 10:54 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1054 PM CDT THU APR 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             OARK                    35.68N 93.58W
04/22/2004  1.75 INCH        JOHNSON            AR   EMERGENCY MNGR

&&

22
Local storm report, Apr 22, 11:02 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1102 PM CDT THU APR 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1055 PM     FLASH FLOOD      HARRISON                36.24N 93.12W
04/22/2004                   BOONE              AR   BROADCAST MEDIA

            REPORTS OF WATER ON ROADWAYS IN THE HARRISON AREA AND
            ALSO PARTS OF SOUTHERN BOONE COUNTY. SOME FLOODING
            REPORTED ON U.S. HIGHWAY 65 SOUTH OF HARRISON.

&&

22

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 9:19 PM CDTSevere Thunderstorm WarningLZKPope41 min
Apr 22, 9:56 PM CDTSevere Thunderstorm WarningLZKJohnson39 min
Apr 22, 10:06 PM CDTSevere Thunderstorm WarningLZKPope14 min
Apr 22, 10:08 PM CDTSevere Thunderstorm WarningLZKNewton52 min
Apr 22, 10:12 PM CDTSevere Thunderstorm WarningLZKIzard58 min
Apr 22, 10:25 PM CDTTornado WarningLZKJohnson40 min
Apr 22, 10:42 PM CDTSevere Thunderstorm WarningLZKBaxter43 min
Apr 22, 10:47 PM CDTSevere Thunderstorm WarningLZKMarion58 min
Apr 22, 10:50 PM CDTSevere Thunderstorm WarningLZKSharp60 min
Apr 22, 10:59 PM CDTFlash Flood WarningLZKBoone3 hr
Apr 22, 11:01 PM CDTSevere Thunderstorm WarningLZKSearcy49 min
Apr 22, 11:06 PM CDTTornado WarningLZKJohnson34 min
Apr 22, 11:27 PM CDTSevere Thunderstorm WarningLZKPope43 min
Apr 22, 11:31 PM CDTFlash Flood WarningLZKFulton3 hr
Apr 22, 11:46 PM CDTSevere Thunderstorm WarningLZKVan Buren44 min
Apr 22, 11:51 PM CDTSevere Thunderstorm WarningLZKSearcy39 min
Apr 23, 12:10 AM CDTSevere Thunderstorm WarningLZKStone50 min
Apr 23, 12:17 AM CDTFlash Flood WarningLZKPope, Searcy3 hr
Apr 23, 12:33 AM CDTSevere Thunderstorm WarningLZKVan Buren42 min
Apr 23, 12:36 AM CDTFlash Flood WarningLZKIzard, Sharp3 hr
Apr 23, 12:37 AM CDTSevere Thunderstorm WarningLZKIzard38 min
Apr 23, 1:17 AM CDTSevere Thunderstorm WarningLZKVan Buren43 min
Apr 23, 1:27 AM CDTTornado WarningLZKVan Buren33 min
Apr 23, 4:05 AM CDTFlash Flood WarningLZKBoone, Marion, Newton3 hr
Apr 23, 4:34 AM CDTSevere Thunderstorm WarningLZKNewton, Searcy61 min
Apr 23, 4:44 AM CDTFlash Flood WarningLZKJohnson3 hr
Apr 23, 5:27 AM CDTFlash Flood WarningLZKBaxter, Marion, Searcy3 hr
Apr 23, 5:33 AM CDTSevere Thunderstorm WarningLZKStone47 min
Apr 23, 6:05 AM CDTFlash Flood WarningLZKPope2 hr
Apr 23, 6:45 AM CDTSevere Thunderstorm WarningLZKIndependence30 min
Apr 23, 7:02 AM CDTFlash Flood WarningLZKNewton118 min
Apr 23, 10:11 AM CDTFlash Flood WarningLZKBoone, Marion119 min
Apr 23, 1:35 PM CDTFlash Flood WarningLZKBaxter2 hr
Apr 23, 4:46 PM CDTFlash Flood WarningLZKIzard, Stone3 hr
Apr 23, 6:23 PM CDTFlash Flood WarningLZKIndependence3 hr
Apr 23, 6:32 PM CDTFlash Flood WarningLZKJackson3 hr

Nearby

Flash Flood Warnings in Arkansas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.